This forum is for questions and support regarding relationship issues such as: Abstinence, Arousal Problems, Birth Control, Cohabitation, Commitment, Communication, Couples Counseling, Desire /Lack of Desire, Sexual Technique.
I have been on depression medication for many years, before I ever became sexually active. I have never had an orgasm from sex and I feel almost nothing whenever I have sex. Since I have always been on Effexor while sexually active, I don't know if there is something wrong with me or if it is the medication. Getting off of the medication is absolutely not an option and I am already on the lowest dose I am comfortable with (150mg per day). I cannot talk to my doctor because he speaks very little English and wont understand me. What can I do? Has anyone else had this problem? I would really like to be able to get some physical enjoyment from sex!
First of all, get a new doctor. Seriously. Isn’t your health important enough to find someone who can effectively help you when needed? And if this doctor is your therapist, how do you communicate at all? And if he’s NOT your therapist, why is he prescribing your anti-depressants? Psychiatrists are extensively trained in pharmacology and can work with a patient to determine the most helpful combination of drugs.
There’s no way of knowing whether your lack of sexual feeling is only related to Effexor; however, Effexor is a powerful drug, and one of its possible side effects is lack of desire. It’s also not the only option. There are several other anti-depressants which don’t have such a strong effect on desire. Consult a psychiatrist to find out if you are a candidate to try another anti-depressant with less sexual side effects. Some patients have also used a low dose of Effexor in the evening and Wellbutrin in the morning (a very successful combination for many because Wellbutrin seems to have an energizing effect for them).
In the meantime, you can certainly begin doing things that stimulate you sexually. How about exploring books and/or explicit images that might turn you on? Perhaps you haven’t come across anything that turns you on at this point in your life. That’s understandable. We often go through periods where our desires may take a break.
And, of course, many other factors can influence desire. You might also examine what else has been happening in your life that may have affected you. Are you content with yourself, with your life, with your relationships? Are you feeling pressured? Again, this can cause problems. It’s fruitless for me to speculate because there are a zillion reasons why your sexual desire might diminish—way too many to list here. You need to take an inventory of yourself and your life situation because only you know the answer.
Remember not to put pressure on yourself. I’m wondering what YOU think is contributing to this. You’ve probably got more insight than you realize. Good luck to you. Dr. J
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.